Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

August 17, 2021Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 17, 2021, 2:28 PM CDT for Val Verde County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 2:28 PM CDT (19:28 UTC)
Expired
Aug 17, 2021, 3:15 PM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.75 in
Wind
30

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 75 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

406 
WWUS84 KEWX 171928
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Aug 17 2021
 
TXZ183-172015-
Val Verde TX-
228 PM CDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of east central Val
Verde County through 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Long Point, or 10 miles southeast of Comstock, moving
northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Spur
406 Campground and Devils River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 10083 2971 10070 2964 10070 2950 10102
      2965 10114
TIME...MOT...LOC 1927Z 236DEG 14KT 2962 10102 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 17, 12:34 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 17, 12:34 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1234 PM CDT Tue Aug 17 2021

.AVIATION...18Z TAF Package

VFR conditions expected through this afternoon with increasing sct
to bkn cumulus and some mid to high level clouds with a cloud canopy
coming off a convective complex to the north near San Angelo. From
late this afternoon into tomorrow will feature higher than normal
uncertainty in terms of rainfall/convective potential. While models
show the majority of the activity holding to the north of most of
the sites, enough potential remains for mention of VCSH at SAT/SSF,
and periods of VCTS at AUS/DRT. Highest potential for convection
likely exists at DRT as some models show a convective complex
approaching that region from this evening through tonight. Beyond
the uncertain rain/convective forecast, anticipate the development
of MVFR/IFR ceilings late overnight and early Wednesday morning for
each of the sites. VFR conditions then should return by or toward
midday Wednesday.

.PREV DISCUSSION... /ISSUED 611 AM CDT Tue Aug 17 2021/

AVIATION...

Some MVFR cigs will impact KSAT through 14Z, and could briefly reach
AUS as well so a SCT015 group has been added there. VFR will prevail
through the daytime and much of tonight. High-resolution model
guidance and current observations suggest a slight northward shift
in the focus for shower and thunderstorm development at least through
the daytime today, and so the terminals may be spared from any
impacts, but confidence is not yet high enough to remove the PROB30
at AUS later today. At DRT, mentionable storm chances may hold off
until this evening. The I-35 sites should see MVFR cigs develop in
the 07-09Z Wednesday time frame, scattering out by 15Z. Low
confidence in convective forecast late tonight into the AM, so some
revision may be necessary.

PREV DISCUSSION... /ISSUED 401 AM CDT Tue Aug 17 2021/

UPDATE...

Opted to make some small updates early this morning to lower POPs a
little bit, most notably removing likelies from our northern border
this afternoon and capping POPs at 54 there. As 06Z CAM guidance
trickles in, there is agreement in a continued shift slightly to the
north with the upper shortwave track and associated shower and storm
activity. The 03Z SREF seems to agree with this trend. We will still
have to monitor for the potential for locally heavy rainfall this
afternoon through tonight, but if these trends continue the primary
threat may remain right along and just to the north of our northern
border counties today.

PREV DISCUSSION... /ISSUED 233 AM CDT Tue Aug 17 2021/

SHORT TERM (Today through Wednesday)...
All quiet early this morning across south-central TX with scattered
showers and thunderstorms across the southern Panhandle and I-20
corridor from about Abilene westward as of 06Z. This activity is
occurring near the axis of a positively tilted H5 trough, with upper
level energy likely to stick around the region through the short
term with additional rounds of precipitation likely over the next 36
hours, especially across northern portions of our region.

Light southeasterly surface winds will continue, and these extend up
to ~5 kft per KDFX VAD profiles at 06Z, veering to northerly above
about 9-10 kft. The depth of southerlies and southwesterlies is
progged to increase through the period, acting to subtly increase
PWATs over the next 24 hours or so. The morning hours today should
be generally dry as better shortwave forcing is likely to stay just
to our north, but rain chances will increase across mainly the north
half of our area later today as outflow pushes south and generates
new convection. Can't rule out some sea-breeze activity across the
Coastal Plains today as well but the better coverage will likely be
across the Hill Country and southern Edwards Plateau. Unlike the
last few days, there will likely be enough support for ascent to
keep some activity going past sunset as well.

With high moisture content and freezing levels of 13-14 kft, warm
rain processes will dominate and locally heavy rainfall may be a
concern late today through tonight. As a result, a marginal risk of
excessive rainfall will be outlooked along and north of a Del Rio to
Austin line. The 00Z NAM depicts the upper end of what's possible
tonight, with a QPF maxima stretching across Llano to Coryell
Counties of 2 to as much as 8 inches of rain. Seems more reasonable
that an isolated spot or two across the northern portions of the CWA
could see 3-5" totals on the high end, but cannot totally discount
amounts in excess of that. Will have to monitor for any potential
flooding impacts, but at this time do not believe the signal is
strong enough for coverage of heavy rain to warrant a Flash Flood
Watch.

Wednesday's convective evolution will likely depend highly on what
happens through tonight. That said, additional isolated to scattered
showers and storms will remain possible for much of the region. The
far SW continues to look dry, but will carry 25-50 POPs through the
day for all but the Winter Garden region, highest in the afternoon.
It's possible overnight convection stabilizes the atmosphere enough
to keep us mostly dry during the day, but time will tell. If
additional storms are able to develop, locally heavy rainfall
remains a concern, with the WPC ERO depicting another marginal risk
approximately north and west of Eagle Pass to San Antonio to Burnet
where CAM consensus in the 00Z HREF keeps the heaviest rainfall
potential. As a result of the rain chances and associated cloud
cover, high temperatures will continue to run below normal today and
tomorrow for most locations.

LONG TERM (Wednesday Night through Monday)...
At the beginning of the long-term portion of the forecast, the upper
ridge axis will remain to our south and east with weak troughing
noted on 500 mb forecast maps over the Southern Plains. This will
lead to continued rain chances on Thursday with isolated to scattered
convection expected once again. High temperatures Thursday will peak
in the lower to middle 90s for most areas with partly to mostly
cloudy skies.

On Friday, the weak troughing aloft will be replaced by increasing
heights at 500 mb as the ridge axis begins to strengthen across the
South-Central CONUS. Rain chances on Friday will only be limited to
the Coastal Plains as moisture levels remain high with deep onshore
flow probably allowing for some afternoon seabreeze type activity.
The strong upper ridge will send Tropical Storm Grace into Central
Mexico Friday night.

On Saturday the ridge axis will become centered to our east, allowing
deeper gulf moisture to return to much of the area once again. Will
show a 20-40 percent chance of rain for most locations with the
higher PoPs in the southeastern counties. The ridge will then
strengthen a bit once again on Sunday and Monday, dropping rain
chances a bit across the area.

Highs during the long-term portion of the forecast will remain in the
middle to upper 90s for the most part with lows in the lower to
upper 70s. With the increased moisture on Thursday-Sunday, heat index
values should be just below Advisory criteria at 105-107 degrees in
the Coastal Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  93  77  95  77 /  30  40  20  20  -
Austin Bergstrom Intl Airport  76  92  77  95  76 /  30  40  20  20  -
New Braunfels Muni Airport     76  93  77  95  76 /  20  30  20  20  -
Burnet Muni Airport            73  89  76  92  76 /  50  40  20  20  -
Del Rio Intl Airport           78  96  78  97  78 /  50  30  30  20  10
Georgetown Muni Airport        76  91  77  95  76 /  50  40  20  20  -
Hondo Muni Airport             77  94  77  96  76 /  30  30  20  10  -
San Marcos Muni Airport        75  92  76  95  76 /  30  40  10  20  -
La Grange - Fayette Regional   78  92  78  95  78 /  30  60  10  20   0
San Antonio Intl Airport       77  93  78  95  77 /  30  30  20  20  -
Stinson Muni Airport           78  95  79  97  78 /  30  30  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...Morris
Decision Support...Runyen
Hazardous weather outlook, Aug 17, 3:19 AM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
319 AM CDT Tue Aug 17 2021

TXZ171>173-183>194-202>209-217>225-228-180830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
319 AM CDT Tue Aug 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

This afternoon through tonight, showers and thunderstorms may
produce locally heavy rain for locations along and north of a Del
Rio to Austin line. Isolated rainfall amounts in excess of 3
inches are possible, with the highest risk along our northern
border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional showers and storms could produce locally heavy rain on
Wednesday for locations along and north of a line approximately
between Quemado and Hondo and west of Hondo to Llano.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 17, 2:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Aug 17 2021

TXZ183-172015-
Val Verde TX-
228 PM CDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of east central Val
Verde County through 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Long Point, or 10 miles southeast of Comstock, moving
northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Spur
406 Campground and Devils River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 10083 2971 10070 2964 10070 2950 10102
      2965 10114
TIME...MOT...LOC 1927Z 236DEG 14KT 2962 10102

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:59 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 17, 2:52 PM CDTSpecial Weather StatementEWXKinney38 min
Aug 17, 3:25 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 17, 4:03 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Aug 17, 4:20 PM CDTFlash Flood Warning Considerable damage threatEWXVal Verde4 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.